Narrow Results Clear All
Search results for "Transcription Errors"
Journal Article > Study
Piazza G, Nguyen TN, Cios D, et al. Am J Med. 2011;124:1136-1142.
Warfarin and other anticoagulant medications place patients, especially elderly ones, at high risk of adverse drug events (ADEs) due to their narrow therapeutic window. This retrospective analysis of anticoagulant-related ADEs at an academic medical center identified the underlying cause of these events and found evidence that a large proportion should be preventable. More than two-thirds of anticoagulant-related ADEs were attributable to medication errors, usually at the medication administration stage. A large proportion of the errors were ascribed to incorrect transcription of orders. The persistent incidence of transcription errors in this study is especially surprising given that the hospital in question already had a computerized provider order entry (CPOE) system. Fully electronic closed-loop medication systems, which integrate CPOE, barcoding, and electronic medication administration records, hold promise as a means of reducing both transcribing and administration errors.